Thunderstorm Wind, Dickinson
- When
- July 1, 4:46 PM CST to 4:47 PM CST
- Where
- Dickinson County, 2.15 mi W of Holland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.770, -97.320
Estimated wind gust of 60 mph reported.
Scattered thunderstorms developed during the afternoon of July 1st and produced one report of a severe wind gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Scattered thunderstorms developed during the afternoon of July 1st and produced one report of a severe wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 1, 1:09 PM CST, 3 hours 37 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 209 PM CDT Sat Jul 1 2023 .DISCUSSION... Issued at 208 PM CDT Sat Jul 1 2023 Key Points: -Strong storms possible this afternoon -Next storm chances return Tuesday and Wednesday -Warmer weather through Wednesday, cooler later in week. Discussion: This afternoon, the main upper-level trough is centered over the forecast area, more or less as expected. The main forcing for ascent is located in eastern Nebraska and western Iowa, with neutral upper- level forcing over most of eastern Kansas. At this time, storms have begun to develop, and are moving from Nebraska into northern Kansas. Some of these thunderstorms could be severe, as the area is in a marginal risk of severe thunderstorms. The main risks will be damaging winds, and some small hail. The storms will fill in from north to south, and should exit the area by midnight. After the rain ends, skies will clear out and dry weather will be in place for the remainder of the weekend into Monday. Very seasonable weather is expected during the day Sunday, with high temperatures around 90 degrees- right at average for this time of year. On Monday, a weak trough will be a potential trigger for isolated thunderstorms, but coverage should be low for the most part. The main wave should pass to our South, and most are probably going to stay dry. This is when we see our temperatures start to return to above average, with low to mid 90s returning for much of the area. Tuesday, the 4th of July, will be the hottest day of the week. Temperatures in the mid to upper 90s are likely, with heat indices approaching 100. A shortwave trough, currently over the Pacific Northwest, will progress through the Rockies, and could lead to some scattered thunderstorms on Tuesday Night. A forming low pressure system will trigger strong warm air advection in the low levels, as well as isentropic ascent on the 315K plane. Initially on Tuesday and Tuesday night, the main chances for storms will be along and north of a warm front, which looks to remain in Nebraska. The SPC has outlined eastern Nebraska in a Day 4 Slight risk for severe weather, which doesn't include our area, but is close enough to monitor trends for the holiday. Wednesday, as the system continues pushing to the East, and the cold front moves through the area, thunderstorm chances will move from isolated to widespread. Rain should come to an end Wednesday night, with ridging, upper- level convergence, and a drier airmass being advected into place. This airmass is noticeably cooler, and temperatures on Thursday look to remain much below average. Highs in the lower 80s are expected, and with dewpoints below 60, it may feel more like September, although briefly. Late into the week, ensembles show a building ridge to our southwest, with upper level flow out of the NW for Kansas. It is still too early for specifics, but this could bring back more scattered thunderstorm chances through the long term. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1237 PM CDT Sat Jul 1 2023 All sites are VFR and are expected remain so through the TAF period. Main concerns are scattered thunderstorms this evening, with some visibility reductions possible. Winds will be out of the NW after the storms pass through, with a low SCT cloud deck. Some sites may become BKN and temporarily MVFR before sunrise, but confidence is low in this happening at this time. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Teefey/Montgomery AVIATION...Teefey/Montgomery
Hazardous Weather Outlook National Weather Service Topeka KS 211 PM CDT Sat Jul 1 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-021915- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 211 PM CDT Sat Jul 1 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Thunderstorms are currently developing over parts of northern Kansas. These storms may be capable of damaging winds around 60 mph and hail up to the size of ping pong balls. The entire area is under a marginal risk of severe thunderstorms this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hot weather is forecast to build back in for the Fourth of July with highs in the middle and upper 90s and heat indices around 100 degrees. Make a plan to beat the heat if you are going to be outside on Independence Day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Preliminary Local Storm Report...Summary
National Weather Service Topeka KS
120 PM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM Tstm Wnd Gst 3 W Oskaloosa 39.22N 95.37W
06/30/2023 E90 MPH Jefferson KS Emergency Mngr
Power lines down and a structure fire
reported in the area.
0835 PM Tstm Wnd Gst 3 SE Meriden 39.16N 95.53W
06/30/2023 E83 MPH Jefferson KS Fire Dept/Rescue
Time estimated radar.
0720 PM Tstm Wnd Gst Mcfarland 39.06N 96.24W
06/30/2023 E70 MPH Wabaunsee KS Law Enforcement
0824 PM Tstm Wnd Gst 3 ENE Topeka 39.07N 95.63W
06/30/2023 M62 MPH Shawnee KS ASOS
ASOS station KTOP Topeka.
0545 PM Tstm Wnd Gst 5 SSE Milford 39.10N 96.88W
06/30/2023 E60 MPH Geary KS Trained Spotter
0756 PM Tstm Wnd Gst 2 NW Dover 38.99N 95.97W
06/30/2023 E60 MPH Wabaunsee KS Trained Spotter
0812 PM Tstm Wnd Gst 4 WSW Topeka 39.01N 95.75W
06/30/2023 E60 MPH Shawnee KS Trained Spotter
0757 PM Hail 2 SSE Maple Hill 39.06N 96.02W
06/30/2023 E4.00 inch Wabaunsee KS Law Enforcement
0700 AM Rain 3 SSE Milford 39.14N 96.89W
07/01/2023 M3.00 inch Geary KS Cocorahs
Cocorahs station KS-GE-9 Milford 2.8 SSE.
0700 AM Rain 6 NNE Chapman 39.05N 96.98W
07/01/2023 M2.44 inch Dickinson KS Cocorahs
Cocorahs station KS-DK-18 Chapman 6.0 NNE.
0700 AM Rain 4 N Chapman 39.03N 97.04W
07/01/2023 M2.42 inch Dickinson KS Cocorahs
Cocorahs station KS-DK-56 Chapman 3.8 NNW.
0500 AM Rain Chapman 38.97N 97.02W
07/01/2023 M2.40 inch Dickinson KS Cocorahs
Cocorahs station KS-DK-65 Chapman.
0700 AM Rain 1 SSW Palmer 39.63N 97.14W
07/01/2023 M2.38 inch Washington KS Cocorahs
Cocorahs station KS-WS-13 Palmer 0.6 SSW.
0700 AM Rain 1 NNW Seneca 39.84N 96.07W
07/01/2023 M2.30 inch Nemaha KS Cocorahs
Cocorahs station KS-NM-1 Seneca 0.5 N.
0700 AM Rain 1 NNE Seneca 39.84N 96.06W
07/01/2023 M2.27 inch Nemaha KS Cocorahs
Cocorahs station KS-NM-4 Seneca 0.4 NNE.
0700 AM Rain Enterprise 38.91N 97.12W
07/01/2023 M2.18 inch Dickinson KS Cocorahs
Cocorahs station KS-DK-1 Enterprise 0.3 NW.
0700 AM Rain 7 NNE Chapman 39.06N 96.98W
07/01/2023 M2.16 inch Dickinson KS Cocorahs
Cocorahs station KS-DK-69 Junction City 7.5
WNW.
0700 AM Rain 2 SW Enterprise 38.89N 97.15W
07/01/2023 M2.12 inch Dickinson KS Cocorahs
Cocorahs station KS-DK-51 Enterprise 2.1 SW.
0700 AM Rain 6 NNE Baileyville 39.93N 96.14W
07/01/2023 M2.05 inch Nemaha KS Cocorahs
Cocorahs station KS-NM-11 Baileyville 6.1
NNE.
0700 AM Rain 2 N Enterprise 38.93N 97.12W
07/01/2023 M2.03 inch Dickinson KS Cocorahs
Cocorahs station KS-DK-30 Abilene 5.4 E.
0710 AM Rain 4 NW Junction City 39.07N 96.89W
07/01/2023 M2.02 inch Geary KS CO-OP Observer
CO-OP Observer station MLFK1 4.5 NW Junction
City.
0700 AM Rain 4 NNW Keats 39.27N 96.74W
07/01/2023 M1.85 inch Riley KS Cocorahs
Cocorahs station KS-RL-20 Manhattan 9.8 NW.
0700 AM Rain 9 NE Glasco 39.44N 97.71W
07/01/2023 M1.83 inch Cloud KS Cocorahs
Cocorahs station KS-CD-3 Concordia 9.3 SSW.
0700 AM Rain 2 SSE Talmage 39.00N 97.25W
07/01/2023 M1.80 inch Dickinson KS Cocorahs
Cocorahs station KS-DK-33 Abilene 5.9 NNW.
0700 AM Rain 4 N Belleville 39.88N 97.63W
07/01/2023 M1.78 inch Republic KS Cocorahs
Cocorahs station KS-RP-3 Belleville 4.2 N.
0700 AM Rain 3 ENE Saint George 39.20N 96.38W
07/01/2023 M1.74 inch Pottawatomie KS Cocorahs
Cocorahs station KS-PT-48 Wamego 3.6 W.
0719 AM Rain 3 SE Clifton 39.54N 97.23W
07/01/2023 M1.72 inch Clay KS Mesonet
Mesonet station P0772 3 ESE Clifton.
1005 AM Rain 3 SE Clifton 39.54N 97.23W
07/01/2023 M1.72 inch Clay KS Mesonet
Mesonet station P0772 3 ESE Clifton.
0700 AM Rain 3 SE Hoyt 39.21N 95.67W
07/01/2023 M1.67 inch Shawnee KS Cocorahs
Cocorahs station KS-SN-52 Topeka 11.8 N.
0800 AM Rain Summerfield 40.00N 96.35W
07/01/2023 M1.66 inch Marshall KS Cocorahs
Cocorahs station KS-MS-15 Summerfield 0.3
NW.
0800 AM Rain 1 S Longford 39.15N 97.34W
07/01/2023 M1.60 inch Clay KS CO-OP Observer
CO-OP Observer station LGFK1 Longford.
0700 AM Rain 3 ENE Saint George 39.21N 96.37W
07/01/2023 M1.57 inch Pottawatomie KS CO-OP Observer
CO-OP Observer station WAMK1 3.1 NE Saint
George.
0700 AM Rain 4 N Keats 39.28N 96.70W
07/01/2023 M1.55 inch Riley KS Cocorahs
Cocorahs station KS-RL-50 Manhattan 8.7 NW.
0800 AM Rain 3 NNE Keats 39.26N 96.69W
07/01/2023 M1.55 inch Riley KS Cocorahs
Cocorahs station KS-RL-73 Manhattan 7.5 NW.
0715 AM Rain Silver Lake 39.10N 95.86W
07/01/2023 M1.52 inch Shawnee KS Mesonet
Mesonet station 3724D Silver Lake.
0955 AM Rain Silver Lake 39.10N 95.86W
07/01/2023 M1.52 inch Shawnee KS Mesonet
Mesonet station FW9314 Silver Lake.
1000 AM Rain Silver Lake 39.10N 95.86W
07/01/2023 M1.52 inch Shawnee KS Mesonet
Mesonet station 3724D Silver Lake.
0700 AM Rain 1 NNE Glasco 39.36N 97.84W
07/01/2023 M1.51 inch Cloud KS CO-OP Observer
CO-OP Observer station GLCK1 0.6 NE Glasco.
0720 PM Hail Mcfarland 39.05N 96.24W
06/30/2023 E1.50 inch Wabaunsee KS Law Enforcement
0745 PM Hail 4 S Delia 39.19N 95.98W
06/30/2023 E1.50 inch Shawnee KS Public
time estimated radar. delayed report.
0756 PM Hail 2 NW Dover 38.99N 95.97W
06/30/2023 E1.50 inch Wabaunsee KS Trained Spotter
0629 AM Rain 3 NW Rossville 39.18N 95.99W
07/01/2023 M1.50 inch Shawnee KS Cocorahs
Cocorahs station KS-SN-54 Rossville 3.4 NW.
0555 PM Hail 5 SSE Milford 39.10N 96.88W
06/30/2023 E1.25 inch Geary KS Trained Spotter
0802 PM Hail 4 S Willard 39.03N 95.94W
06/30/2023 E1.25 inch Shawnee KS Trained Spotter
0540 PM Hail 4 S Wakefield 39.16N 97.02W
06/30/2023 E1.00 inch Clay KS Trained Spotter
0640 PM Hail 3 WNW Manhattan 39.20N 96.62W
06/30/2023 E1.00 inch Riley KS Public
0640 PM Hail Manhattan 39.19N 96.57W
06/30/2023 E1.00 inch Riley KS Public
Social media report.
0650 PM Hail 7 S Manhattan 39.09N 96.57W
06/30/2023 E1.00 inch Riley KS Emergency Mngr
0903 PM Hail Oskaloosa 39.22N 95.31W
06/30/2023 E1.00 inch Jefferson KS Fire Dept/Rescue
0640 PM Hail 5 N Grandview Plaza 39.10N 96.80W
06/30/2023 E0.88 inch Riley KS Law Enforcement
Relayed report from officer.
1013 PM Flash Flood Solomon 38.92N 97.37W
06/30/2023 Dickinson KS Public
2-3 inches on roadways on Main street.
0808 PM Tstm Wnd Dmg 7 WSW Topeka 39.02N 95.80W
06/30/2023 Shawnee KS Trained Spotter
4-5 inch diameter limbs blown down.
Estimated 70 to 75 MPH winds.
0817 PM Tstm Wnd Dmg 2 SW Tecumseh 39.02N 95.61W
06/30/2023 Shawnee KS Public
Two to three inch tree branch blown down.
0822 PM Tstm Wnd Dmg 3 ENE Topeka 39.06N 95.63W
06/30/2023 Shawnee KS NWS Employee
Multiple 4 to 8 inch diameter tree branches
down near intersection of Strait and Seward.
Time estimated from radar.
0848 PM Tstm Wnd Dmg 2 NW Grantville 39.10N 95.59W
06/30/2023 Jefferson KS Fire Dept/Rescue
Corrects previous tstm wnd dmg report from 2
NW Grantville. 32 inch diameter tree down at
31st and K-4 highway.
0853 PM Tstm Wnd Dmg 3 N Oskaloosa 39.26N 95.31W
06/30/2023 Jefferson KS Trained Spotter
Spotter reported several large trees snapped
8 feet above the ground, and many large
branches broken off.
0858 PM Tstm Wnd Dmg Oskaloosa 39.21N 95.32W
06/30/2023 Jefferson KS Emergency Mngr
multiple trees down throughout the town of
Oskaloosa.
0858 PM Tstm Wnd Dmg Oskaloosa 39.22N 95.31W
06/30/2023 Jefferson KS Trained Spotter
5 inch diameter limb fell on house.
0900 PM Tstm Wnd Dmg Winchester 39.32N 95.27W
06/30/2023 Jefferson KS Emergency Mngr
Roof damage at Jefferson North high school.
Occurred on initial gust front. Time
estimated from radar.
0901 PM Tstm Wnd Dmg Winchester 39.33N 95.26W
06/30/2023 Jefferson KS Emergency Mngr
14-16 inch tree limbs down. Time estimated
radar.
0905 PM Tstm Wnd Dmg Nortonville 39.41N 95.33W
06/30/2023 Jefferson KS Emergency Mngr
Power lines down in Nortonville. Time
estimated by radar.
&&Special Weather Statement
National Weather Service Topeka KS
300 PM CDT Sat Jul 1 2023
KSZ010-011-012030-
Nemaha-Marshall-
300 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of northwestern Nemaha
and northeastern Marshall Counties through 330 PM CDT...
At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Summerfield, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Summerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3994 9602 3990 9643 4000 9643 4000 9603
TIME...MOT...LOC 1959Z 261DEG 22KT 3994 9635
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
OmittSpecial Weather Statement
National Weather Service Topeka KS
326 PM CDT Sat Jul 1 2023
KSZ011-012100-
Nemaha-
326 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of northern Nemaha
County through 400 PM CDT...
At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seneca, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sabetha, Seneca, Bern and Oneida.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3991 9580 3984 9579 3980 9616 3996 9620
4000 9604 4000 9581
TIME...MOT...LOC 2026Z 259DEG 15KT 3989 9609
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial Weather Statement
National Weather Service Topeka KS
412 PM CDT Sat Jul 1 2023
KSZ020-034-012145-
Cloud-Ottawa-
412 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of northwestern Ottawa
and southern Cloud Counties through 445 PM CDT...
At 412 PM CDT, Doppler radar was tracking a strong thunderstorm near
Simpson, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glasco, Delphos and Aurora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3948 9793 3949 9747 3922 9750 3928 9793
TIME...MOT...LOC 2112Z 275DEG 25KT 3939 9788
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHThe Topeka radar (KTWX), 97 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
1 thunderstorm wind. Local standard time, as filed.
Estimated wind gust of 60 mph reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124343.